Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Suffering from severe depression, neurosis, anxiety, headache. How to change the condition?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1845 Questions
Question
Hi I need help from a psychiatrist for mt father. he is 75 years old, suffering from severe depression, neurosis, anxiety. he has been taking Nexito 10 mg and Lonazep for his condition, for the last 3 weeks. No respite in his condition. He has SEVERE headache every night and has spent sleepless nights for all these 3 weeks. The ehadache is so bad that he feels his ehad will burst. We've been told by numerous doctors that these medicines are appropriate, but tehre is no change in his condition..he is still severly depressed, and has very bad anxiety attacks everyday, where he just wants to be sedated..It's getting difficult. Please let me know how long this is expected to continue
Posted Thu, 7 Mar 2013 in Mental Health
 
 
Answered by Dr. Ashish Mittal 37 minutes later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     75 year old female
•     Known case of recurrent depressive disorder
•     Normal BP, sugar, MRI Brain, Lipid profile
•     Complaints of: random tingling and periods of strange sensations on face and body. Brain zap while sleeping.
•     Currently on Nexito 10 mg and Lonazep.

From the history it is clear that your father father has tendency to go in depression, which is occur in recurrent depressive disorder.

Nexito contain escitalopram and used for long term management of anxiety and depression. Its effective dose range in physically healthy person is 10-20 mg per day and start showing its effect in 3-4 weeks duration. If your father is not improving with 10mg nexito then next step is gradually increase dose up to 20mg per under psychiatrist supervision. After increasing dose medicine further take 3-4 weeks to show effects.

Lonazep contain clonazepam, which is used for short term (4-6 weeks) control of anxiety and sleep difficulty. As your father is not sleeping, you can ask to increase its dose from his psychiatrist.

Some time patient (40% cases) did not improve with initial treatment, in that case one of the following steps are used:
-Detection and correction of vitamin deficiency (especially vitamin B12): so take vitamin supplement and fruits/milk in diet. Medicines like Cap Vibrania-D can be given as vitamins supplement.
-Screening of thyroid dysfunction: Hypothyroidism increases chances of developing depression, so get thyroid profile done if not done recently.
-Monitor Blood pressure daily
-Checking compliance to treatment: Take medicine regularly: as medicine used to show effect after 3-4 weeks of continuous use.
-Addition of other medicine: after thorough physical and mental status examination.

If you are in Delhi NCR you can visit me after taking address from XXXXXXX

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
http://bit.ly/Dr-Ashish-Mittal
Above answer was peer-reviewed by
 
Follow-up: Suffering from severe depression, neurosis, anxiety, headache. How to change the condition? 1 hour later
01. You have suggested an increase in dosage for both Lonazep and Nexito. Well, the same has already been done but still there is absolutely no respite.

02. He has an enlarged prostate for which he is taking medicines for quite a few years now. But there is still some enlargement. He has difficulty passing urine satisfactorily....and gets troubled by it. Can depression also result from this inability to empty the bladder completely, and in one go?

03. In your response above, you mentioned "strange sensations on face and body" and "Brain zap while sleeping"....Well, it is NOT this. What he precisely has is a VERY VERY SEVERE headache that makes him go almost MAD WITH PAIN. How to handle this. This usually happens at night, and for the last 2 days, he is being given some injections as sedatives...the effect of these injections lasts only upto 2 hours.
 
 
Answered by Dr. Ashish Mittal 33 minutes later
Hello again,
Thanks for follow up.

01. You have suggested an increase in dosage for both Lonazep and Nexito. Well, the same has already been done but still there is absolutely no respite.
Answer: He is on 10 mg Nexito which can be increase further slowly (upto 20mg) and after increment it will take 3-4 weeks to show effects. Apart from that for improvement in anxiety, depression and sleep, Medicines like Mirtazapine can be added with nexito after discussion with psychiatrist.

02. He has an enlarged prostate for which he is taking medicines for quite a few years now. But there is still some enlargement. He has difficulty passing urine satisfactorily....and gets troubled by it. Can depression also result from this inability to empty the bladder completely, and in one go?
Answer: Depression do not affect prostate problem, but depression causes weakness/tiredness and can decrease intensity of efforts needed to pass urine.

03. In your response above, you mentioned "strange sensations on face and body" and "Brain zap while sleeping"....Well, it is NOT this. What he precisely has is a VERY VERY SEVERE headache that makes him go almost MAD WITH PAIN. How to handle this. This usually happens at night, and for the last 2 days, he is being given some injections as sedatives...the effect of these injections lasts only upto 2 hours.
Answer: strange sensations on face and body" and "Brain zap while sleeping: sorry it was other patient complaints, I was answering concurrently. But in detail answer I mean severe headache only.
If his headache is because of psychological reasons it will decrease with improvement in depression. But it is better to take concurrent neurologist opinion for headache, as it is sever in intensity in your father case which is uncommon in depression.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor